Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Austin/San Antonio, TX

December 21, 2013Atascosa County, Frio County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 21, 2013, 10:17 AM CST for Atascosa County, Frio County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2013, 10:17 AM CST (16:17 UTC)
Expired
Dec 21, 2013, 11:00 AM CST
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Frio County, TX

The radar

The Austin/San Antonio radar (KEWX), 136 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS54 KEWX 211617
SVREWX
TXC013-163-211700-
/O.NEW.KEWX.SV.W.0152.131221T1617Z-131221T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 AM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ATASCOSA COUNTY...
  SOUTHEASTERN FRIO COUNTY...

* UNTIL 1100 AM CST.

* AT 1015 AM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  SOUTHEAST OF DILLEY...AND MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CHARLOTTE...CHRISTINE AND
  JOURDANTON.

LAT...LON 2864 9923 2899 9855 2863 9837 2863 9879
TIME...MOT...LOC 1617Z 248DEG 46KT 2861 9903

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 5:45 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 21, 5:45 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CST SAT DEC 21 2013

.AVIATION... /12Z TAF DISCUSSION/
SCATTERED THUNDERSTORMS OVER THE HILL COUNTRY ARE EXPECTED TO MOVE
INTO THE AUS AREA IN THE NEXT HOUR OR TWO...WITH MAINLY SHOWERS TO
IMPACT THE OTHER TAF SITES ALONG I-35. CLEARING FROM A PACIFIC
FRONT HAS BEGUN AT LOW LEVELS AT DRT AND WILL SOON ADVANCE EAST
TO CLEAR THE LOWER CIGS AND REDUCE RAIN CHANCES. IMPROVING SKY
CONDITIONS ARE EXPECTED TO REACH THE SAT/SSF AREAS BY AROUND 16Z
AND THE AUS AREA BY AROUND 18Z. UNTIL THEN...ISOLATED STORMS COULD
BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS UP TO 50 MPH. GUSTY
WEST WINDS WILL AID IN THE CLEARING OF LOW CLOUDS WITH MOSTLY
CLEAR CONDITIONS EXPECTED FOR TONIGHT. A RESURGENCE OF THE
CANADIAN FRONT THAT PARTIALLY SLIPPED INTO THE AREA THIS MORNING
WILL COME FULLY THROUGH THE AREA BY THE END OF THE 30-HR TAF
PERIODS.

&&

.PREV DISCUSSION... /ISSUED 357 AM CST SAT DEC 21 2013/

SHORT TERM (TODAY THROUGH SUNDAY)...
A CANADIAN COLD FRONT HAS DRIFTED SOUTH TO A DEL RIO TO AUSTIN TO
GIDDINGS LINE WITH A SHARP TEMPERATURE DIFFERENCE ACROSS IT. THE
FRONT WILL CONTINUE TO DRIFT TO THE SOUTHEAST EARLY THIS MORNING.
THE UPPER LEVEL TROUGH HAS OPENED INTO A TROUGH OVER FAR WESTERN
TEXAS AND WILL RAPIDLY MOVE NORTHEAST ACROSS NORTHWESTERN TEXAS
INTO OKLAHOMA TODAY DRAGGING A PACIFIC FRONT CURRENTLY APPROACHING
THE BIG BEND ACROSS SOUTH CENTRAL TEXAS THIS MORNING INTO EARLY
AFTERNOON. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE
PACIFIC FRONT AND WILL QUICKLY END WITH ITS PASSAGE. DUE TO LESS
INSTABILITY AND CAPE...STRONG TO SEVERE THUNDERSTORMS LOOKING MUCH
LESS LIKELY...EXCEPT FOR FAR EASTERN PARTS OF SOUTH CENTRAL TEXAS.
PACIFIC FRONT WILL SHOVE CANADIAN FRONT TO THE NORTHEAST OUT OF
SOUTH CENTRAL TEXAS BY LATE AFTERNOON ALLOWING FOR A GOOD WARMUP
DUE TO WESTERLY WINDS OFF THE MEXICAN PLATEAU AND SUNNY SKIES. THE
CANADIAN FRONT WILL RETURN ON SUNDAY WITH COOLER TEMPERATURES. NO
RAIN EXPECTED AS AIRMASS WILL BE MUCH DRIER.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
COLD SURFACE HIGH PRESSURE SETTLES OVER SOUTH CENTRAL TEXAS EARLY
IN THE WEEK. NEARLY EFFICIENT RADIATIONAL COOLING IS EXPECTED DUE
TO LIGHT WINDS...CLEAR SKIES AND LOW DEWPOINTS. LOW TEMPERATURES
WILL BE NEAR OR BELOW FREEZING ACROSS THE HILL COUNTRY AND LOW
LYING SPOTS ALONG THE ESCARPMENT SUNDAY NIGHT AND ACROSS MUCH OF
SOUTH CENTRAL TEXAS MONDAY NIGHT. SURFACE HIGH MOVES TO THE EAST
TUESDAY WITH WARMER DAYTIME TEMPERATURES. DISAGREEMENTS CONTINUE
FOR WEDNESDAY...CHRISTMAS DAY...THROUGH FRIDAY. ALL MODELS SHOW A
WEAK UPPER TROUGH DRIFTING ACROSS THE AREA. THE ECMWF SHOWS
ANOTHER COLD FRONT ON CHRISTMAS DAY WITH DRYING HIGH PRESSURE FOR
THURSDAY INTO FRIDAY. THE GFS SHOWS A LINGERING SURFACE TROUGH
WITH ISENTROPIC LIFT AND SHOWERS FOR CHRISTMAS DAY THROUGH FRIDAY.
WILL GO BETWEEN THEM AND MAINTAIN SLIGHT CHANCE FOR SHOWERS ACROSS
EASTERN AREAS CHRISTMAS DAY INTO THURSDAY..THEN NO SHOWERS FRIDAY.

FIRE WEATHER...
IN THE WAKE OF THE PACIFIC FRONT...A MUCH DRIER AND BREEZY AIRMASS
WILL CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS SOUTHWEST OF A
DEL RIO TO HONDO TO CAMPBELLTON LINE FOR A COUPLE OF HOURS DURING
THE MID AFTERNOON. OTHERWISE...SOUTH OF I-10 AND WEST OF I-37...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  44  56  34  52 /  80  -   -   -    0
AUSTIN BERGSTROM INTL AIRPORT  74  40  57  30  51 /  80  -   -   -    0
NEW BRAUNFELS MUNI AIRPORT     75  41  60  32  54 /  70  -   -   -    0
BURNET MUNI AIRPORT            66  40  51  29  51 /  70  -   -   -    0
DEL RIO INTL AIRPORT           74  41  61  34  58 /  20   0   0   0   0
GEORGETOWN MUNI AIRPORT        67  40  52  30  50 /  80  -   -   -    0
HONDO MUNI AIRPORT             75  42  63  33  59 /  50   0   0   0   0
SAN MARCOS MUNI AIRPORT        76  41  58  32  52 /  70  -   -   -    0
LA GRANGE - FAYETTE REGIONAL   66  46  59  32  52 /  70  -   -   -    0
SAN ANTONIO INTL AIRPORT       75  45  61  34  57 /  60  -   -   -    0
STINSON MUNI AIRPORT           77  44  63  33  58 /  50   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Dec 21, 5:51 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 AM CST SAT DEC 21 2013

TXZ171>173-183>194-202>209-217>225-228-221200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
551 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS COULD APPROACH SEVERE LEVELS THROUGH NOON
TODAY...MAINLY ALONG AND EAST OF A LINE FROM LLANO TO SEGUIN TO
CUERO. GUSTY WINDS WILL BE THE PRIMARY THREAT...WITH SMALL HAIL
ALSO POSSIBLE.

STRONG WEST WINDS BEHIND A PACIFIC COLD FRONT ARE EXPECTED TO DRY
OUT THE AIR OVER THE RIO GRANDE PLAINS...LEADING TO NEAR CRITICAL
FIRE WEATHER CONDITIONS. MORNING RAINFALL TOTALS OVER THE RIO
GRANDE PLAINS WILL LIKELY BE LESS THAN 1/10 INCH...ALLOWING FOR
DEAD GRASSES TO CARRY FIRE IF IGNITION OCCURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH NOON.

In the hours before

Special weather statement, Dec 21, 7:16 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 AM CST SAT DEC 21 2013

TXZ183-184-202-211400-
EDWARDS-KINNEY-VAL VERDE-
716 AM CST SAT DEC 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE...NORTHERN KINNEY AND
SOUTHWESTERN EDWARDS COUNTIES UNTIL 800 AM CST...

AT 714 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DEL RIO...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAUGHLIN AFB...
  AMANDA...
  STANDART...
  CARTA VALLEY...
  KICKAPOO CAVERN STATE PARK...

LAT...LON 2999 10065 2959 10012 2921 10079 2925 10083
      2926 10087 2934 10096 2934 10098 2937 10103
      2943 10107
TIME...MOT...LOC 1316Z 228DEG 59KT 2937 10085

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:16 AM CSTSpecial Weather StatementEWXKinney44 min
Dec 21, 11:17 AM CSTSpecial Weather StatementEWXWilson43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.